Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Springfield, MO

February 15, 2003Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 15, 2003, 2:09 AM CST for Newton County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 2:09 AM CST (08:09 UTC)
Expired
Feb 15, 2003, 3:00 AM CST
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 14, 11:20 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KSGF 150809
SVRSGF
MOC145-150900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 AM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 300 AM CST

* AT 204 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTHEAST OF SENECA...OR 8 MILES WEST OF NEOSHO...
  AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEOSHO BY 215 AM CST.
   DIAMOND...GRANBY BY 225 AM CST.

THE TOWN OF RACINE IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3693 9461 3681 9457 3686 9420 3704 9428

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 3:30 PM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Feb 14, 3:30 PM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CST FRI FEB 14 2003

MAIN FORECAST CONCERNS DEAL WITH SEVERE THUNDERSTORM POTENTIAL THIS
EVENING...ALONG WITH TEMPERATURES AND PRECIP TYPE ON SATURDAY.

BROAD TROUGH CONTINUES TO BE FOUND ACROSS THE SOUTHWEST U.S. A LEAD
WAVE PUSHED INTO THE HIGH PLAINS...INDUCING LEE-SIDE CYCLOGENESIS
ACROSS SOUTHWEST KANSAS. WITH THE WARM FRONT STILL SOUTH OF THE
OZARKS...LOW CLOUDS CONTINUED TO HOLD ACROSS THE FORECAST AREA EARLY
THIS AFTERNOON. 1 PM TEMPERATURES VARIED GREATLY ACROSS THE FORECAST
AREA...RANGING FROM 47 AT VICHY...TO 62 AT JOPLIN. A DRY SLOT PUSHED
INTO THE SOUTHERN PLAINS...ALLOWING SKIES TO CLEAR ACROSS PARTS OF
SOUTHERN KANSAS AND OKLAHOMA. THE AIRMASS ACROSS NORTHEAST OKLAHOMA
WAS BECOMING QUITE UNSTABLE...WITH TEMPERATURES RISING INTO THE 70S
AND DEWPOINT VALUES IN THE LOWER 60S. LAPS ANALYSIS SHOWED CAPE
VALUES ACROSS THIS REGION WERE AS MUCH AS 1400 J/KG.

CURRENT TRENDS INDICATE CLEARING WILL PUSH UP INTO EXTREME SOUTHEAST
KANSAS AND PARTS OF WESTERN MISSOURI LATE THIS AFTERNOON AND
EVENING. MESOETA CAPE VALUES ARE PROGGED TO BE IN EXCESS OF 1000
J/KG ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI AHEAD OF AN
APPROACHING LOW. STORMS ARE EXPECTED TO INITIATE IN ADVANCE OF THE
ACROSS SOUTHEAST KANSAS AND NORTHERN OKKLAHOMA BY LATE
AFTERNOON/EARLY EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS...AS WET-BULB ZERO VALUES WILL BE AROUND 8000 FT. ETA
BUFKIT SOUNDINGS SHOW ENERGY HELICITY INDEX VALUES OF 2.4 TO 3.2
THROUGH 10 PM...WHICH INDICATES THE POSSIBILITY OF ISOLATED TORNADOS
THIS EVENING...ESPECIALLY ALONG A NORTHWARD MOVING WARM FRONT WHERE
SHEAR WILL BE ENHANCED. OVERNIGHT...THE AREA OF SHOWERS AND
THUNDERSTORMS WILL PUSH EASTWARD...AFFECTING LOCATIONS EAST OF
SPRINGFIELD. AS THE COLD FRONT PUSHES INTO THE NORTHWEST PART OF THE
FORECAST AREA OVERNIGHT...TEMPERATURES WILL BE TRICKY TONIGHT WITH
WINDS STAYING SOUTHERLY ACROSS SOUTH-CENTRAL MISSOURI FOR MUCH OF THE
NIGHT. QUITE A TEMPERATURE GRADIENT WILL SET UP TOWARD DAWN...WITH
30S ACROSS WEST-CENTRAL AND CENTRAL MISSOURI...AND READINGS NEAR 50
ACROSS SOUTH-CENTRAL PORTIONS OF THE STATE. SOME STRONG
THUNDERSTORMS MAY LINGER ACROSS THE WEST PLAINS AREA VERY EARLY
SATURDAY MORNING BEFORE COLDER AIR FILTERS INTO THE AREA.

THE MAIN UPPER TROUGH WILL SLOWLY PUSH TOWARD THE REGION
SATURDAY...REACHING THE OZARKS ON SUNDAY. KEPT LIGHT PRECIPITATION
IN THE FORECAST SATURDAY AND SATURDAY NIGHT AS WEAK 850-500MB
Q-VECTOR CONVERGENCE AFFECTS THE REGION THROUGH EARLY SUNDAY
MORNING. PRECIP TYPE WILL BE A CONCERN AS 0 DEGREE 850 MB LINE DROPS
SOUTHEAST ACROSS THE FORECAST AREA SATURDAY. DURING THE AFTERNOON
WILL TRANISTION FROM RAIN TO A RAIN-SNOW MIX FROM NORTHWEST TO
SOUTHEAST. SATURDAY NIGHT...THE ENTIRE REGION WILL BE COLD ENOUGH
FOR ALL WINTERY PRECIP. WENT WITH A VERY LIGHT SNOW/FREEZING DRIZZLE
MIX...AS SATURATED LAYER HAS A HARD TIME MAKING IT ABOVE -10 DEG C.
NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED.

IN THE EXTENDED...SKIES CLEAR OUT BY MONDAY WITH A WARMING TREND AS
WINDS BECOME SOUTHERLY. ANOTHER WAVE WILL PUSH TOWARD THE REGION
LATE TUESDAY...BRINGING A CHANCE OF RAIN WEDNESDAY AND THURSDAY.

.SGF...
MO...NONE.
KS...NONE.

SAW
Hazardous weather outlook, Feb 14, 11:25 PM CST, 2 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL AND FREQUENT CLOUD TO
  GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT.

  DISCUSSION:

  STRONG LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DRAW
  WARM AND UNSTABLE AIR NORTHWARD INTO SOUTHEAST KANSAS AND
  WESTERN MISSOURI TONIGHT. AS THE LOW MOVES INTO EASTERN
  KANSAS...THUNDERSTORMS WILL DEVELOP OVER SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI. UNSTABLE AIR COMBINED WITH A VERY STRONG WINDS
  JUST ABOVE THE SURFACE WILL ALLOW SOME STORMS TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  COLD AIR WILL FILTER SOUTHWARD ACROSS THE OZARKS REGION
  BY SATURDAY AFTERNOON. BRINGING A LIGHT WINTERY MIX
  TO CENTRAL MISSOURI SATURDAY AFTERNOON. BY SATURDAY
  NIGHT...THIS WINTERY PRECIPITATION WILL SPREAD ACROSS THE
  REMAINDER OF THE OZARKS. LITTLE OR NO ACCUMULATION IS EXPECTED AT
  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Special weather statement, Feb 14, 8:18 PM CST, 5 hours 51 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>090-093>095-150315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CST FRI FEB 14 2003

SEVERE THUNDERSTORM WATCH NUMBER 2 HAS BEEN CANCELLED. THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

THUNDERSTORMS ARE EXPECTED TO FORM OVER SOUTHEAST KANSAS BY AROUND
10 PM THIS EVENING AND MOVE ACROSS THE MISSOURI OZARKS
OVERNIGHT...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

BROWNING
Special weather statement, Feb 14, 11:35 PM CST, 2 hours 34 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 4...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER
Special weather statement, Feb 14, 11:43 PM CST, 2 hours 26 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

***CORRECTED FOR WATCH NUMBER***

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 5...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:40 AM CSTSevere Thunderstorm WarningSGFPolk35 min
Feb 15, 3:49 AM CSTSevere Thunderstorm WarningSGFDallas41 min
Feb 15, 3:59 AM CSTSevere Thunderstorm WarningSGFGreene16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.